Indiana, 2009

Damaging Wind in Indiana, June 26, 2009

June 26, 2009 · NWS ILN · 1 event in 1 county or zone

A weak boundary along the Ohio River provided a focus for thunderstorm activity ahead of a cold front. This translated to a weak trough axis that extended from northern Kentucky to central Ohio later in the day, also providing a focus for strong storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weak boundary along the Ohio River provided a focus for thunderstorm activity ahead of a cold front. This translated to a weak trough axis that extended from northern Kentucky to central Ohio later in the day, also providing a focus for strong storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 26, 12:11 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 26, 12:11 AM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
111 AM EDT FRI JUN 26 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO THE REGION TONIGHT...SLOWLY SAGGING
SOUTH ACROSS THE AREA ON FRIDAY. HIGH PRESSURE WILL BUILD INTO
THE AREA FRIDAY NIGHT. THE NEXT COLD FRONT IS EXPECTED TO ARRIVE
SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
COLD FRONT WILL SLOWLY SAG TO THE NW PART OF THE FORECAST AREA
TONIGHT. WITH A MODERATELY UNSTABLE AIRMASS AND SOME LOW LEVEL
FORCING...SHOWERS AND AND THUNDERSTORMS WILL CONTINUE...MOST
NUMEROUS ACRS THE NRN ZONES. HAVE KEPT 40 POPS SOUTH AND 60 POPS
NORTH. WITH AN UNSTABLE AIRMASS...ISOLATED SEVERE STORMS CAN NOT
BE RULED OUT. OVERNIGHT LOWS WILL RANGE FROM THE UPPER 60S TO THE
LOWER 70S.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
COLD FRONT WILL SLOWLY SAG SOUTH TO THE NRN FCST AREA BY FRIDAY
MORNING. CONVECTION SHOULD SHOW SOME DECREASING TREND TOWARD
MORNING DUE TO THE LACK OF STRONG LOW LVL FORCING...BUT IT
SHOULD NOT COMPLETELY SHUT OFF. FRONT WILL TRAVERSE SLOWLY ACRS
THE SRN HALF OF THE FCST AREA FRIDAY AFTN. HAVE KEPT 20 AND 30
POPS ALONG AND AHEAD OF THE FRONT.

COLD FRONT SHOULD BE SOUTH OF THE REGION BY FRIDAY NIGHT...ENDING
THE THREAT FOR ADDITIONAL RAIN. SFC HIGH PRESSURE WILL THEN BUILD
INTO OUR AREA FROM THE NORTH.

DESPITE FRONTAL PASSAGE...TEMPS WILL CONTINUE ON THE WARM SIDE AS
COOLEST AIR WILL REMAIN TO OUR NE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE ACROSS THE AREA AT THE BEGINNING OF THE PERIOD WILL
QUICKLY MOVE OFF TO THE SOUTHEAST AS A COLD FRONT APPROACHES. THE
FRONT WILL MOVE THROUGH THE AREA LATE SATURDAY NIGHT INTO SUNDAY
MORNING BRINGING SHOWERS AND THUNDERSTORMS.

AN UPPER LOW WILL DROP SOUTHEAST THROUGH THE GREAT LAKES DURING THE
FIRST HALF OF THE WEEK. THIS WILL BRING COOLER CONDITIONS AND THE
POTENTIAL FOR DIURNAL SHOWERS AND THUNDERSTORMS. HAVE LIMITED POPS
TO LOW CHANCE AT THIS POINT MAINLY FOR THE NORTHEAST ZONES. BY
THURSDAY THE UPPER LOW WILL MOVE OFF THE EAST. SO TEMPERATURES WILL
BE ABLE TO REBOUND CLOSE TO NORMAL WITH DRY CONDITIONS.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
ONGOING CONVECTION APPEARS TO BE LIMITED TO AREAS SW OF KCMH/LCK
THOUGH THESE SITES WILL BE CLIPPED BY PASSING SHOWERS WITH CORES
TO THE SOUTHWEST FOR THE NEXT SEVERAL HOURS. STORMS OVER SW OH
NEARER THE CVG/LUK AREAS APPEAR TO HAVE A WESTWARD COMPONENT THAT
IS KICKING IN AT ISSUANCE TIME AND MAY KEEP SOME ACTIVITY OUT OF
KCVG FOR A PERIOD THIS EARLY MORNING. IN EITHER CASE...PATCHY
GROUND FOG IS EXPECTED TO OCCUR WHERE THE STORMS DO NOT WASH OUT
THE ATMOSPHERE. THIS WILL LIKELY OCCURE MORE TOMORROW AS A LITTLE
COOLER...NORTHERLY FLOW KICKS IN AFTER SIGNIFICANT RAINFALL THAT
IS OCCURRING NOW.

CLOUD DECK WILL LIKELY GO BROKEN BUT REMAIN VFR FOR A TIME LATE
TOMORROW MORNING AND EARLY AFTERNOON. DRIER AIR WORKS IN AND
SCATTERS OUT THE BKN DECK FROM NW- SE THROUGH THE COURSE OF THE
AFTERNOON.

THE WORST OF THE STORMS TONIGHT WILL SEE DISTINCT CORES DROP
VSBYS TO LIFR WITH HEAVY RAIN AND HAIL. ERRATIC WIND DIRECTIONS
WILL OCCUR UNTIL DAYBREAK DUE TO THUNDERSTORM OUTFLOW.

OUTLOOK...THUNDERSTORMS ARE POSSIBLE ON SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...
AVIATION...FRANKS
Hazardous weather outlook, Jun 25, 10:40 PM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1140 PM EDT THU JUN 25 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-270345-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1140 PM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

OCCASIONAL THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS.
LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH SOME OF THE STORMS.
LARGE HAIL WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 25, 11:00 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1200 AM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             HAMILTON                39.39N 84.56W
06/25/2009  E1.00 INCH       BUTLER             OH   LAW ENFORCEMENT

&&

SFH
Local storm report, Jun 25, 11:02 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1202 AM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     5 N HAMILTON            39.46N 84.56W
06/25/2009                   BUTLER             OH   LAW ENFORCEMENT

            TREES DOWN IN SAINT CLAIR TOWNSHIP.

&&

SFH
Local storm report, Jun 25, 11:07 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1207 AM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     FLASH FLOOD      HAMILTON                39.39N 84.56W
06/26/2009                   BUTLER             OH   LAW ENFORCEMENT

            NUMEROUS ROADS WITH HIGH WATER ON THEM.

&&

SFH
Local storm report, Jun 25, 11:20 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1220 AM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     TSTM WND DMG     1 SE HAMILTON           39.38N 84.55W
06/26/2009                   BUTLER             OH   PUBLIC

            SEVERAL BRANCHES AND SMALL TREES DOWN ALONG ROUTE 4 IN
            FAIRFIELD TOWNSHIP...BETWEEN HAMILTON AND WEST CHESTER.

&&

MIKEG
Local storm report, Jun 25, 11:22 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1222 AM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HAIL             HAMILTON                39.39N 84.56W
06/25/2009  E1.75 INCH       BUTLER             OH   PUBLIC

&&

SFH
Local storm report, Jun 26, 1:31 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
231 AM EDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND GST     MILFORD                 39.17N 84.28W
06/26/2009  E60 MPH          CLERMONT           OH   AMATEUR RADIO

            LIMBS AND SMALL TREES DOWN

&&

The radar

The Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 06:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dearborn

When
June 26, 1:37 AM EST to 1:40 AM EST
Where
Dearborn County, 0.58 mi SE of Guilford to Aurora
Measured
50 kt (58 mph) estimated gust
Reported by
Insurance Company
Coordinates
39.163, -84.913

Large trees were blown down between Guilford and Aurora.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183319.